Alert archive / Ohio / Special Marine Warnings in 2021
Special Marine Warning 39, NWS Cleveland, OH
NWS Cleveland, OH issued this special marine warning at Jul 15, 2021, 6:49 PM EDT. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 6:49 PM EDT (22:49 UTC)
- Expired
- Jul 15, 2021, 8:04 PM EDT
- In force
- 75 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 49.0 mph
The radar
The Buffalo radar (KBUF), 148 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
990
WHUS51 KCLE 152249
SMWCLE
LEZ148-149-168-169-160015-
/O.NEW.KCLE.MA.W.0039.210715T2249Z-210716T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
649 PM EDT Thu Jul 15 2021
The National Weather Service in Cleveland has issued a
* Special Marine Warning for...
Nearshore and Open waters from Geneva-on-the-lake OH to Ripley
NY...
* Until 815 PM EDT.
* At 648 PM EDT, strong thunderstorms were located along a line
extending from 22 nm west of Ripley to 8 nm west of Erie to near
Ashtabula, moving east at 35 knots.
HAZARD...Wind gusts to nearly 50 knots.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Erie, Geneva-On-The-Lake, Ashtabula and Conneaut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 4248 7985 4235 7982 4228 7974 4227 7976
4220 7977 4199 8032 4184 8098 4186 8095
4208 8093 4220 8059 4231 8058 4239 8008
TIME...MOT...LOC 2248Z 258DEG 34KT 4236 8022 4210 8028 4187 8085
HAIL...0.00IN
WIND...49KTS
$$
Maines1 follow-up statement
525
FZUS71 KCLE 160004
MWSCLE
Marine Weather Statement
National Weather Service Cleveland OH
804 PM EDT Thu Jul 15 2021
LEZ148-149-168-169-160013-
/O.CAN.KCLE.MA.W.0039.000000T0000Z-210716T0015Z/
804 PM EDT Thu Jul 15 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Nearshore and Open waters from Geneva-on-the-lake OH to Ripley NY...
The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.
LAT...LON 4248 7985 4235 7982 4228 7974 4227 7976
4220 7977 4199 8032 4184 8098 4186 8095
4208 8093 4220 8059 4231 8058 4239 8008
TIME...MOT...LOC 0001Z 258DEG 34KT 4250 7930 4224 7936 4201 7994
$$
MainesWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Jul 15, 4:26 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 15, 4:26 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 426 PM EDT Thu Jul 15 2021 .SYNOPSIS... Low pressure over the northern Great Lakes will move northeast into Canada. This low will extend a cold front slowly across the region tonight through Friday with the front stalling south of Lake Erie on Friday night. Low pressure will move east along the front Friday night into Saturday and push the front south of the area. High pressure will build from the north behind the front on Saturday night and persist across the Great Lakes region through Sunday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... A line of showers and thunderstorms have developed across Northwest Ohio coincident with a prefrontal surface trough and a 700 mb jet moving across the region. While the environment ahead of these storms is fairly unstable with 2500 J/kg of SBCAPE and supportive of downbursts with DCAPE values over 1000 J/kg, a slight cap has been suppressive convection across much of the forecast area and has even limited clouds for some of north central and central Ohio. The trough and 700 mb jet is allowing for convection to sustain but that slight cap is the difference between severe convection and the less intense thunderstorms currently this evening. For now, have PoPs slowly increasing from the northwest over the next several hours with much of the area with likely PoPs later this evening. These storms will exit the area after dark and allow for a few hours of drier conditions. The forecast then turns towards the overnight into Friday with the next round of convection for the region. Convection over Illinois and Indiana this afternoon will persist with the 700 mb jet overnight and enter the forecast area bringing some heavier rain and residual thunder to at least the western half of the area. The cold front sags further south on Friday and will be the focus for additional shower and thunderstorm development. A shortwave trough aloft will move across the region providing additional lift for convective development. The environment across the region will remain very moist and conducive for flooding with PWATS approaching 2 inches. With today's convection and rains earlier in the week, the region is well primed for flooding if several rounds of rain do develop as expected on Friday and the area remains under a Slight Risk for Excessive Rainfall from WPC. The eastern half of the forecast area may also see another conditional severe threat, especially if the area is not worked over by early morning convection. The air mass will remain similar to today with a fairly unstable air mass, conducive for downbursts. Appropriately, portions of the area are now delineated in a Day 2 marginal risk for severe weather. An area of low pressure will then move east across the front Friday night, bringing one last round of precipitation across the area and have maintained high PoPs. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Most of the models appear to be in agreement with tracking a surface low east-northeast in the vicinity of Lake Erie/northern Ohio/northwest Pennsylvania Friday night into Saturday. European model appears to be the most robust with this system. Also, in agreement is the best dynamics and forcing appear to stay mostly north of the forecast area extending from northwest Ohio across Lake Erie and southern Ontario. Obviously, a slight deviation of the low track toward the south will force the best lift and dynamics deeper into our forecast area. Upper level low pressure system with a rather potent positive vorticity maximum will move east through the central Great Lakes and will be the driving force behind the development and potential intensification of the low pressure at the surface. As the upper level low dives slightly deeper south forcing the upper level trough to swing into the Middle Mississippi Valley region, the surface low pressure system will begin to slow in forward motion and will only make it to Lake Ontario by Sunday afternoon. The lingering effects of this system could potentially bring an extended period of moderate to heavy rain across the local area depending on the track. As the system moves further east, some residual wrap around moisture and resultant showers will continue over the northeast possibly Sunday and Sunday evening. Most of the period will experience a warm air mass in place with initial high dewpoint air but will gradually pull back along with lowering precipitable water values during this period. Highs will be around 80 each day and lows in the lower to middle 60s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Upper level trough will begin to vacate the area toward the east as an upper level ridge begins to build in from the west. This will be short lived as yet another trough makes an attempt to dive south into the region by Tuesday night. The trough will broaden over the eastern third of the United States by the end of the period as upper level ridge out west amplifies. A surface ridge of high pressure will nudge into the local area Monday and Monday night followed by a cold front Tuesday evening. Moisture associated with the front will move into the region as well but could very well be minimal and limit the threat for showers and thunderstorms along the front. Otherwise, high pressure will begin to build south across the area during the latter half of the week. Some weak cold air advection will take place behind the cold front Tuesday through Thursday. && .AVIATION /18Z Thursday THROUGH Tuesday/... Quickly changing forecast period with several rounds of precipitation expected over the next 24 to 30 hours. For this afternoon, early high cirrus has delayed the diurnal cumulus and shower and thunderstorm activity, but convective temperatures are now being reached across northern Indiana where some convective initiation is starting. Showers and thunderstorm will spread across NW Ohio over the next couple hours before spreading across the area this evening. There will be a break after this round, but additional storms will develop to the southwest over Illinois and Indiana and push into the area overnight, bringing additional chances for non-VFR showers and storms across the area overnight into the Friday morning hours. Low ceilings will be in place behind this complex along with some scattered showers before the area bubbles up again with convection Friday afternoon. Winds this afternoon and evening will be strong out of the south to southwest with good mixing ahead of convection. Some gusts to 25 to 30 knots will be possible. Outlook...Non-VFR likely through Friday night in showers and thunderstorms. Non-VFR possible in isolated showers and/or thunderstorms on Saturday and Sunday. Primarily VFR should return by Monday. && .MARINE... Southwest flow will persist through this evening and begin to diminish overnight as a cold front settles across the area. The front will become nearly stationary either just south of the lake or over Lake Erie through Friday. Low pressure is expected to move northeast along the front and there is some indication a brief period of stronger winds will affect the lake Friday and Friday night. Depending on the track of the low will determine the magnitude of the wind speed with this system. Otherwise, variable winds 10 knots or less are expected through the rest of the period becoming west-northwest by Tuesday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Sefcovic NEAR TERM...Sefcovic SHORT TERM...Lombardy LONG TERM...Lombardy AVIATION...Sefcovic MARINE...Lombardy
Hazardous weather outlook, Jul 15, 3:40 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 340 AM EDT Thu Jul 15 2021 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-160745- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 340 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is a marginal risk for severe weather this evening and overnight. The main threat is damaging winds. Locally heavy rainfall may also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rainfall is possible across the area Friday afternoon through Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-160745- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 340 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. There is a marginal risk for severe weather this evening and overnight. The main threat is damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 3:03 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Cleveland OH
303 PM EDT Thu Jul 15 2021
OHZ003-006-007-151930-
Wood-Ottawa-Lucas-
303 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHERN WOOD AND LUCAS
COUNTIES...
At 303 PM EDT, a strong thunderstorm was located near Whitehouse, or
near Swanton, moving east at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Rossford, Waterville, Northwood,
Whitehouse, Oak Harbor, Genoa, Holland, Maumee, Ottawa Hills,
Walbridge, Millbury, Haskins, Grand Rapids, Rocky Ridge, Clay Center
and Harbor View.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4166 8388 4173 8347 4173 8345 4170 8346
4170 8344 4169 8343 4169 8335 4171 8334
4164 8323 4160 8308 4153 8306 4149 8334
4150 8341 4148 8342 4141 8388
TIME...MOT...LOC 1903Z 259DEG 45KT 4158 8381
SefcovicSpecial weather statement, Jul 15, 5:25 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
525 PM EDT Thu Jul 15 2021
OHZ047-152200-
Knox-
525 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KNOX COUNTY...
At 525 PM EDT, a strong thunderstorm was located near Gambier, or 7
miles southeast of Mount Vernon, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Vernon, Gambier, Danville, Martinsburg, Gann and Bladensburg.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4026 8245 4043 8244 4051 8219 4043 8218
4027 8219 4025 8220
TIME...MOT...LOC 2125Z 266DEG 16KT 4031 8237
MainesSpecial weather statement, Jul 15, 6:01 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
601 PM EDT Thu Jul 15 2021
OHZ009-019-152230-
Huron-Erie-
601 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HURON AND ERIE
COUNTIES...
At 600 PM EDT, a strong thunderstorm was located over Northern Milan,
or near Norwalk, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Norwalk, Western Vermilion, Milan, Northern Milan, Wakeman, Berlin
Heights and Birmingham.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4143 8235 4126 8234 4123 8234 4127 8269
4139 8264 4140 8255 4138 8252 4138 8248
TIME...MOT...LOC 2200Z 267DEG 23KT 4131 8259
MainesSpecial weather statement, Jul 15, 6:48 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
648 PM EDT Thu Jul 15 2021
OHZ012>014-089-152315-
Geauga-Lake-Ashtabula Lakeshore-Ashtabula Inland-
648 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GEAUGA...LAKE AND
WESTERN ASHTABULA COUNTIES...
At 647 PM EDT, a strong thunderstorm was located near Painesville,
moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Painesville, Chardon, Fairport Harbor, Geneva-On-The-Lake, Mentor,
Geneva, Madison, Perry, Chesterland, Kirtland, Huntsburg, Claridon,
Montville, Hartsgrove, North Perry, Thompson, Kirtland Hills, Grand
River, Aquilla and North Madison.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4150 8092 4152 8136 4175 8130 4177 8121
4180 8116 4184 8106 4186 8096 4187 8090
4188 8086 4188 8085
TIME...MOT...LOC 2247Z 267DEG 22KT 4169 8120
SaundersThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:03 PM EDT | Special Weather Statement | CLE | Lucas | 27 min |
| Jul 15, 3:16 PM EDT | Special Marine Warning | CLE | 89 min | |
| Jul 15, 5:14 PM EDT | Special Marine Warning | CLE | 91 min | |
| Jul 15, 5:25 PM EDT | Special Weather Statement | CLE | Knox | 35 min |
| Jul 15, 6:01 PM EDT | Special Weather Statement | CLE | Erie | 29 min |
| Jul 15, 6:48 PM EDT | Special Weather Statement | CLE | Lake | 27 min |
| Jul 15, 6:54 PM EDT | Special Weather Statement | CLE | Seneca | 36 min |
| Jul 15, 6:56 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Lake, Trumbull | 49 min |
| Jul 15, 7:37 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 38 min |
| Jul 15, 7:56 PM EDT | Special Weather Statement | CLE | Portage, Trumbull | 49 min |
| Jul 15, 7:27 PM EDT | Special Weather Statement | CLE | Erie | 33 min |
Nearby
Special Marine Warnings in Ohio, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.